Oklahoma, 2011Damaging Winds in Oklahoma, July 4, 2011
July 4, 2011 · NWS OUN · 6 events in 3 counties and zones
Numerous outflow boundaries from the previous days convection, combined with strong afternoon heating and modest upper level support allowed for afternoon thunderstorms to develop over parts of central and southern Oklahoma. Due to the high cloud bases and dry sub-cloud air, strong winds were the main threats.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous outflow boundaries from the previous days convection, combined with strong afternoon heating and modest upper level support allowed for afternoon thunderstorms to develop over parts of central and southern Oklahoma. Due to the high cloud bases and dry sub-cloud air, strong winds were the main threats. Minor roof and tree damage were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 4, 2:07 PM CST, 1 hour 33 minutes earlier.
Area forecast discussion, Jul 4, 2:07 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
307 PM CDT MON JUL 4 2011
.DISCUSSION...ANOTHER HOT DAY WITH WIDELY SCATTERED SMALL
THUNDERSTORMS. A STALLED SYNOPTIC FRONT WAS EASY TO LOCATE FROM
NORTHEAST ARKANSAS INTO THE EASTERN STATES...BUT WAS LESS WELL
DEFINED IN OK AND KS. OUTFLOW FROM THE PREVIOUS DAY HAD ESTABLISHED A
MORE MEANINGFUL BOUNDARY FROM NEAR WICHITA FALLS UP TO FORT COBB AND
OVER TOWARD PURCELL AND MCALESTER. EXPECT SCATTERED MULTICELL
THUNDERSTORMS TO PROPAGATE SOUTHWARD THROUGH A WEAKLY UNSTABLE AIR
MASS SOUTH OF THE BOUNDARY. ISOLATED STORMS ARE POSSIBLE FARTHER
NORTH...BUT SHOULD BE FEWER IN NUMBER AND OF EVEN LESSER STRENGTH.
A MID LEVEL TROUGH AXIS...ORIENTED WEST TO EAST...WILL ALSO FAVOR
THE BULK OF CONVECTIVE ACTIVITY SHIFTING TOWARD THE RED RIVER BY
THIS EVENING...AND THE SAME AREA LOOKS TO BE FAVORED ON TUESDAY.
THEN ATTENTION WILL SHIFT BACK TO THE NORTH AS THE NEXT FRONTAL
SYSTEM GATHERS OVER THE CENTRAL PLAINS. SUCCESSIVE ROUNDS OF STORMS
SHOULD ROLL EAST FROM THE HIGH PLAINS BEGINNING TUESDAY EVENING IN
NEBRASKA. JUDGING BY THE AMPLITUDE OF THE ASSOCIATED UPPER TROUGH...
IT SEEMS THE NAM IS TOO AGGRESSIVE AT PUSHING THE FRONT AND
CONVECTIVE OUTFLOW INTO OKLAHOMA ON WEDNESDAY. BUT THE PATTERN DOES
LOOK FAVORABLE FOR THE SECOND ROUND OF STORMS TO REACH NORTHERN
OKLAHOMA ON THURSDAY MORNING. OPPORTUNITIES FOR LOOSELY ORGANIZED
RAINFALL MAY THEN PERSIST THROUGH FRIDAY...BUT MAINLY NORTH AND EAST.
BREEZY SOUTH WINDS MAY BEGIN IN NORTHWEST OKLAHOMA ON THURSDAY...BUT
WILL OVERSPREAD MORE OF THE REGION BEGINNING FRIDAY. THIS WILL OCCUR
IN RESPONSE TO INCREASED ZONAL FLOW OVER THE MOUNTAINS AND LEE
TROUGHING AT SURFACE...WHILE HEIGHTS BUILD OVER THE SOUTHERN PLAINS.
THUS...WE WILL BE LOOKING AT HOTTER...BREEZY WEATHER THIS UPCOMING
WEEKEND...ESPECIALLY WEST. THUS...DISCUSSION OF RED FLAG
CONDITIONS WILL LIKELY RESUME. THE RIDGE DOES REMAIN SOMEWHAT
FLAT...HOWEVER...AND THE GFS CONTINUES TO OFFER AT LEAST SOME HOPE
OF EASTERLY WAVES MOVING UP FROM THE GULF COAST NEXT WEEK...WHICH
COULD INJECT A LITTLE MORE HUMIDITY AND DIURNAL THUNDERSTORM
ACTIVITY INTO THE MIX.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 74 103 75 102 / 10 10 0 10
HOBART OK 76 105 77 104 / 10 10 0 10
WICHITA FALLS TX 76 106 77 105 / 30 10 0 10
GAGE OK 74 103 74 101 / 10 10 0 20
PONCA CITY OK 73 99 75 96 / 10 10 10 20
DURANT OK 73 101 74 100 / 20 10 10 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
09/22
BURKE
Hazardous weather outlook, Jul 4, 3:15 PM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
415 PM CDT MON JUL 4 2011
OKZ004>048-050>052-TXZ083>090-051000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
415 PM CDT MON JUL 4 2011
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THROUGH TONIGHT...
THUNDERSTORM OUTLOOK...
SEVERE THUNDERSTORMS ARE UNLIKELY.
DISCUSSION...
SEVERAL SHOWERS AND THUNDERSTORMS WILL BE SEEN THROUGH AT LEAST
MID-EVENING...ESPECIALLY ACROSS CENTRAL AND SOUTHERN PORTIONS OF
OKLAHOMA. THE SLOW MOVEMENT AND RELATIVELY SMALL SIZE OF THE SHOWERS
AND STORMS WILL RESULT IN MOST LOCATIONS REMAINING DRY. WITH A DEEP
LAYER OF HOT AND DRY AIR BELOW THE STORM BASES...STRONG WIND GUSTS
WILL BE POSSIBLE WITH THE STRONGER STORMS. TOWARD SUNSET...MOST IF
NOT ALL OF THE SHOWERS AND STORMS ARE EXPECTED TO DISSIPATE.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY JUL 5.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY A PARTICULAR STORM WILL BECOME SEVERE...20 PERCENT.
OTHER HAZARDOUS WEATHER...
A HOT AIRMASS AND HIGH LEVELS OF WILDFIRE POTENTIAL...ESPECIALLY IN
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS...WILL CONTINUE TODAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
THERE WILL BE AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS FROM
WEDNESDAY THROUGH FRIDAY...MAINLY OVER NORTHERN AND EASTERN
OKLAHOMA. THE GREATEST CHANCE FOR STORMS WILL BE ON WEDNESDAY
NIGHT...AS A FRONTAL SYSTEM APPROACHES FROM THE NORTH. ISOLATED
STORMS WILL BE POSSIBLE EACH DAY...PRIMARILY DURING THE AFTERNOON
AND EVENING.
OTHER HAZARDOUS WEATHER...
THERE WILL BE A VERY GRADUAL WARMING TREND THROUGH THE WEEK...SO
THAT HEAT INDEX VALUES WILL RANGE FROM ABOUT 100 TO 107 NEXT
WEEKEND. THE CONTINUING DROUGHT WILL LIKEWISE MAINTAIN AN UNUSUALLY
HIGH RISK OF WILDFIRES THROUGH THE PERIOD...MAINLY ACROSS THE
WESTERN HALF OF OKLAHOMA AND WESTERN NORTH TEXAS.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED 5 AM
TUESDAY.In the hours before
Special weather statement, Jul 4, 12:39 PM CST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
139 PM CDT MON JUL 4 2011
TXZ088>090-041915-
CLAY TX-ARCHER TX-BAYLOR TX-
139 PM CDT MON JUL 4 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER...BAYLOR AND CLAY
COUNTIES.
AT 138 PM CDT...SCATTERED THUNDERSTORMS WERE DEVELOPING FROM LAKE
ARROWHEAD TO MEGARGEL...MOVING NORTHEAST AT 5 MPH. THESE STORMS WILL
PRODUCE OCCASIONAL CLOUD TO GROUND LIGHTNING AND GUSTY WINDS...
WHICH WILL BE HAZARDOUS TO PEOPLE OUTDOORS...INCLUDING AT LAKE
ARROWHEAD.
HAZARDS INCLUDE...
WIND GUSTS TO 45 MPH...
CLOUD TO GROUND LIGHTNING...
LAT...LON 3373 9809 3349 9833 3340 9877 3340 9904
3352 9903 3383 9839
BURKESpecial weather statement, Jul 4, 2:26 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
326 PM CDT MON JUL 4 2011
OKZ038-042100-
COMANCHE OK-
326 PM CDT MON JUL 4 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR COMANCHE COUNTY.
AT 324 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER MEERS...MOVING
SOUTH AT 5 MPH. ALTHOUGH SEVERE WEATHER IS NOT EXPECTED...THIS STORM
COULD BE HAZARDOUS TO PEOPLE OUTDOORS IN THE WICHITA MOUNTAINS
WILDLIFE REFUGE...AT MOUNT SCOTT...AND AT LAKE LAWTONKA.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 50 MPH...
CLOUD TO GROUND LIGHTNING...
LAT...LON 3471 9847 3469 9866 3474 9871 3485 9866
3485 9850
BURKESpecial weather statement, Jul 4, 3:02 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
402 PM CDT MON JUL 4 2011
OKZ024-027-042130-
CANADIAN OK-GRADY OK-
402 PM CDT MON JUL 4 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR CANADIAN AND GRADY COUNTIES.
AT 401 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST
OF TUTTLE...MOVING NORTHWEST AT 5 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 50 MPH...
CLOUD TO GROUND LIGHTNING...
LAT...LON 3533 9795 3544 9794 3543 9785 3532 9771
3525 9778 3527 9791
BURKESpecial weather statement, Jul 4, 3:37 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
437 PM CDT MON JUL 4 2011
OKZ025-029-042200-
OKLAHOMA OK-CLEVELAND OK-
437 PM CDT MON JUL 4 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND AND OKLAHOMA
COUNTIES.
AT 437 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES EAST OF
WILL ROGERS WORLD AIRPORT IN OKLAHOMA CITY... ...MOVING NORTHEAST AT
5 MPH.
HAZARDS INCLUDE...
WIND GUSTS TO 55 MPH...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
LAT...LON 3530 9749 3537 9767 3540 9767 3557 9758
3548 9736
..SPEG.Thunderstorm Wind, Oklahoma
- When
- July 4, 3:40 PM CST
- Where
- Oklahoma County, 3 mi WSW of Oklahoma City
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 35.453, -97.559
Minor roof damage occurred to a restaurant near Southwest 15th Street and Agnew Avenue. Monetary damage estimates were not available.
Thunderstorm Wind, Canadian
- When
- July 4, 3:45 PM CST
- Where
- Canadian County, 5 mi SW of El Reno
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 35.479, -98.023
The wind gust was measured at the El Reno Regional Airport - KRQO.
Thunderstorm Wind, Oklahoma
- When
- July 4, 3:50 PM CST
- Where
- Oklahoma County, 3 mi NNE of (Okc)will Rogers Apt
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 35.430, -97.580
Roof damage was reported to an apartment near Southwest 29th Street and Portland Avenue. Monetary damages were not available.
Thunderstorm Wind, Johnston
- When
- July 4, 7:05 PM CST
- Where
- Johnston County, Mill Creek
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.400, -96.820
The town of Mill Creek was without power for a short duration.
Thunderstorm Wind, Johnston
- When
- July 4, 7:25 PM CST
- Where
- Johnston County, Ravia
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $9,000
- Reported by
- Emergency Manager
- Coordinates
- 34.240, -96.760
A couple of large trees and several tree limbs were downed across the roadway. Power lines were also downed, which resulted in spotty power outages. Monetary damages were estimated.
Thunderstorm Wind, Johnston
- When
- July 4, 8:00 PM CST
- Where
- Johnston County, 3 mi S of Tishomingo
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 34.187, -96.680
Four to six inch diameter elm tree limbs were downed. Monetary damages were estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strikes in Louisiana, July 4, 20112 deaths · $65,000 · 56 kt wind · 5 events
- Tornadoes and Hail in North Dakota, July 4, 2011$490,000 · EF2 · 16 events
- Wildfire in Texas, July 4 to 15, 20111 death · $32,000 · 2 events
- Flash Flood and Hail in Arizona, July 4, 2011$1.1 million · 1 in hail · 7 events
- Hail and Damaging Winds in Georgia, July 4, 2011$826,000 · 1.25 in hail · 11 events
- Flash Flood and Hail in Virginia, July 4, 2011$161,000 · 1.75 in hail · 27 events
- Tornadoes and Hail in Minnesota, July 4, 2011$122,000 · EF0 · 31 events
- Hail and Damaging Winds in Arkansas, July 4 to 5, 2011$298,000 · 1 in hail · 12 events
- Flash Flooding and Damaging Winds in California, July 4 to 6, 2011$94,000 · 58 kt wind · 8 events
- Damaging Winds in West Virginia, July 4, 2011$73,000 · 55 kt wind · 7 events
- Flash Flood and Hail in Tennessee, July 4, 2011$50,000 · 55 kt wind · 6 events
- Damaging Winds and Lightning Strike in Texas, July 4, 2011$35,000 · 57 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336416, 336417, 336418, 336419, 336420, 336421.